E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis

Gomathi A, Narendra Babu S, Gowri Thilagam T.

Abstract
Background: Fluconazole is being used commonly to treat onychomycosis. Although the risk of liver injury is comparatively less with fluconazole, the severity among immunocompromised individuals is high. There are only a few studies available regarding fluconazole-induced drug-induced liver injury for Indian population. The purpose of this study is to investigate the incidence rate of fluconazole-induced liver injury among general population and to identify other adverse drug reaction (ADR) associated with the use of fluconazole in dermatophytosis.

Aims and Objectives: This study aims to study the incidence and severity of liver injury caused by fluconazole and to assess the other adverse effects.

Materials and Methods: After obtaining the Institutional Ethical Committee clearance, this study was conducted at the Outpatient Department of Dermatology, RGGH, Chennai. One hundred patients with dermatophytosis, on oral fluconazole 150 mg, biweekly were included and data were collected regarding duration of therapy and adverse effects. The causality assessment was done by the World Health Organization assessment scale and severity assessment using modified Hartwig severity assessment scale.

Results: Of the 100 patients, 58% developed ADR. About 64% of patients had ADR and they were on therapy for more than 12 weeks. Increase in serum transaminases was noted in 8% of patients. Abdominal pain was the most common adverse drug effect documented followed by headache. Most of the ADRs were in possible category of causality assessment scale. In severity assessment, most of the ADRs were in mild category.

Conclusion: From this study, we conclude that asymptomatic elevations of liver enzymes were observed in patients on fluconazole therapy for more than 12 weeks duration. Liver functions are to be monitored periodically among the patients taking fluconazole for longer periods so that we can avoid the unwanted effects.

Key words: Adverse Drug Reaction; Fluconazole; Liver Toxicity


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Gomathi A
Articles by Narendra Babu S
Articles by Gowri Thilagam T
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

A G, S NB, T GT. Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. doi:10.5455/njppp.2021.11.11300202002912020


Web Style

A G, S NB, T GT. Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. http://www.njppp.com/?mno=25667 [Access: December 08, 2020]. doi:10.5455/njppp.2021.11.11300202002912020


AMA (American Medical Association) Style

A G, S NB, T GT. Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. doi:10.5455/njppp.2021.11.11300202002912020



Vancouver/ICMJE Style

A G, S NB, T GT. Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. doi:10.5455/njppp.2021.11.11300202002912020



Harvard Style

A, G., S, . N. B. & T, . G. T. (2021) Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. doi:10.5455/njppp.2021.11.11300202002912020



Turabian Style

A, Gomathi, Narendra Babu S, and Gowri Thilagam T. 2021. Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. doi:10.5455/njppp.2021.11.11300202002912020



Chicago Style

A, Gomathi, Narendra Babu S, and Gowri Thilagam T. "Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis." doi:10.5455/njppp.2021.11.11300202002912020



MLA (The Modern Language Association) Style

A, Gomathi, Narendra Babu S, and Gowri Thilagam T. "Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis." doi:10.5455/njppp.2021.11.11300202002912020



APA (American Psychological Association) Style

A, G., S, . N. B. & T, . G. T. (2021) Fluconazole-induced hepatotoxicity in a tertiary care hospital among patients with dermatophytosis. doi:10.5455/njppp.2021.11.11300202002912020